AES Berlin 2014
Spatial Audio Demo Details

Sunday, April 27, 09:00 — 18:00 (Room Lyon)

Artistic Approaches to Wave Field Synthesis

Chair:
Thomas Koch

Abstract:
Compositions, performances, and studies for a 96-channel wave field synthesis system by students of the postgraduate master’s program “Sound Studies,” Berlin University of the Arts and students of the Studio for electroacoustic Music (SeaM), HfM / BU Weimar.

Detailed program available on site.

 
 

Sunday, April 27, 09:00 — 11:00 (Room Strassburg)

Photo

SD1 - The New Kind of Spatial Audio Production for Headphone Applications

Presenter:
Tom Ammermann, New Audio Technology GmbH - Hamburg, Germany

Abstract:
Three repeated 40 minute presentations at 09:00, 09:40, 10:20.

Today over 80% of the people in the world listen to their music over headphones. Mobile entertainment is exploding, so focusing audio production (for example music, game, and film) for headphone application is certainly a useful idea. The tutorial will show how this new content can sound, it will also introduce production tools and strategies to work in the headphone domain, as well as hopefully inspiring participants to conquer new soundscapes “where no man has gone before…”

 
 

Sunday, April 27, 11:15 — 12:45 (Room Strassburg)

Photo

SD2 - 3-D Audio, How Audio Will Be Experienced in a New Dimension

Presenter:
Tom Ammermann, New Audio Technology GmbH - Hamburg, Germany

Abstract:
Three repeated 30 minute presentations at 11:15, 11:45, 12:15.

Even today where the common stereo production as well as reproduction reaches technically borders it’s a great chance to switch to multichannel productions to make the audio experience as real as possible and beyond. But the cinemas already switch to 3D as well as very soon the consumer application and headphone speaker virtualizations on standard headphones works better as ever before. So there is no need to do surround 5.1 because in 3D, where speakers also placed above the listener, makes it so much more exiting. How this sound and how it can be produced with current studio equipment is the task of the session.

 
 

Monday, April 28, 09:00 — 18:00 (Room Lyon)

Artistic Approaches to Wave Field Synthesis

Chair:
Thomas Koch

Abstract:
Compositions, performances, and studies for a 96-channel wave field synthesis system by students of the postgraduate master’s program “Sound Studies,” Berlin University of the Arts and students of the Studio for electroacoustic Music (SeaM), HfM / BU Weimar.

Detailed program available on site.

 
 

Monday, April 28, 10:30 — 12:00 (Room Strassburg)

SD3 - Auro 3D - The Invisible Space

Presenter:
Malgorzata Albinska-Frank, Tonstudio arton, Das Tonstudio für klassische Musik - Basel, Switzerland

Abstract:
Two repeated 45 minute presentations at 10:30 and 11:15.

How can we create a invisible space? This session provides the audience with an opportunity to listen to Auro 3D recordings of classical music, alongside a discussion of practical and aesthetic production aspects of Auro 3D recordings.

 
 

Monday, April 28, 14:00 — 15:30 (Room Strassburg)

Photo

SD4 - Recording Beethoven's 9th in 3-D Plus Upmix Techniques

Presenter:
Gregor Zielinsky, Sennheiser Electronic GmbH & Co. KG - Germany

Abstract:
Three repeated 30 minute presentations at 14:00, 14:30, 15:00.

Part 1
In this session, examples from the original recording of Beethoven's 9th Symphony, with the Seoul Philharmonic Orchestra under Maestro Myung-whun Chung, will be played (as introduced in the accompanying tutorial).

Part 2: Upmix of Stereo to 3D
In order to prepare the audience for 3D sound, sources need to be upmixed from 2D to 3D. A "one-size fits all" algorithm is presented, which is able to upmix 2D to 3D automatically. Furthermore, the algorithm can be used in a professional version with the option of parameter tuning for professional upmix mastering.
The algorithm was used for the "David Bowie is..." exhibition, which will be presented in Berlin 2014 as well as in other worldwide places like London, Chicago, Sao Paulo and more.
Many sound examples from Bowie to Pink Floyd will be played.

 
 

Monday, April 28, 16:00 — 17:30 (Room Strassburg)

Photo

SD5 - Room Signals - Properties and Influence on the Aesthetic of Auro 3D Recordings

Presenter:
Lasse Nipkow, Silent Work GmbH - Zurich, Switzerland

Abstract:
Three repeated 30 minute presentations at 16:00, 16:30, 17:00.

The relevance of room signals in a recording, especially of classical music for 3D reproducing systems like Auro 3D, is essential: The listener has a spatial impression of being in the recorded room, and generally, perceiving a natural sounding room.

There are also some other important parameters for 3D reproducing systems:
- energy spreading of the room signal by the involved loudspeakers
- proportion of direct sound in the miked room sound
- content correlation: similarity of the content of the different loudspeaker signals
- sense of depth of room sound reproduced

During the presentation, the above-mentioned aspects will be shown by demonstrative examples. Recordings using different room microphone systems will be demonstrated.

 
 


Return to Spatial Audio Demos

EXHIBITION HOURS April 26th   10:00 – 18:30 April 27th   09:00 – 18:30 April 28th   09:00 – 18:30 April 29th   09:00 – 14:00
REGISTRATION DESK April 26th   09:30 – 18:30 April 27th   08:30 – 18:30 April 28th   08:30 – 18:30 April 29th   08:30 – 16:30
TECHNICAL PROGRAM April 26th   10:00 – 18:00 April 27th   09:00 – 18:00 April 28th   09:00 – 18:00 April 29th   09:00 – 17:00
AES - Audio Engineering Society